Oklahoma, 2020Tornado and Hail in Oklahoma, May 4, 2020
May 4, 2020 · NWS OUN · 50 events in 8 counties and zones
A couple of supercells produced very large hail in central Oklahoma during the afternoon and evening of the 4th. Other storms later produced large hail and damaging wind gusts across portion of southern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 50
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of supercells produced very large hail in central Oklahoma during the afternoon and evening of the 4th. Other storms later produced large hail and damaging wind gusts across portion of southern Oklahoma. One tornado was observed in southeast Cleveland County east of Lexington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 2:12 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, May 4, 2:12 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
312 PM CDT Mon May 4 2020
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 223 PM CDT Mon May 4 2020
As of 19Z, the prefrontal trough extended from Osage - Canadian -
Beckham counties with northwesterly winds behind the axis. The
cold front was located near the OK/KS border with temperatures in
the 60s behind the front. The front is expected to quickly
progress south across Oklahoma and western north Texas this
evening and overnight. The 19Z sounding shows a strong cap over
the OKC area, and is unlikely to break unless sufficient
ascent/cooling arrives. A tornado watch has been issued for
Seminole, Hughes, Pontotoc, and Coal counties until 10PM. Latest
trends indicate convective initiation will likely be
east/southeast of the OKC metro by 7PM. The primary hazards for
our CWA will be large hail and damaging winds, although, a tornado
cannot be ruled out.
Northerly winds and strong cold air advection will keep
temperatures much cooler tomorrow - maximum temperatures will be
in the 70s and near 80 degrees (SW Oklahoma and western north TX).
Thompson
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 223 PM CDT Mon May 4 2020
Surface high builds over the plains and provides for mild
conditions on Tuesday and Wednesday. A surface cyclone develops on
Thursday in advance of a midlevel shortwave, though models
continue to show a considerable difference on the placement of
the low through 00Z Friday. Daytime high temperatures for Thursday
have been lowered as the trend is for the surface low to pass
south of the TX/OK border, placing most of our area on the cool
side. Chances for showers/thunderstorms return on Thursday and
again Sunday afternoon/evening.
Below average temperatures are still expected Friday through early
next week.
Thompson
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon May 4 2020
A period of post-frontal MVFR cigs will be possible at KPNC this
afternoon, otherwise VFR conditions expected to prevail. TSRA
will develop near a fast moving cold front late this afternoon and
we currently expect this convection to be east and south of
terminals. Gusty southwest winds will become north and northeast
as front moves by, with gusts 20 to 30 KT common.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 56 74 52 80 / 10 0 0 0
Hobart OK 56 77 50 82 / 0 0 0 0
Wichita Falls TX 61 79 52 83 / 10 0 0 0
Gage OK 50 75 50 82 / 0 0 0 0
Ponca City OK 52 74 50 78 / 0 0 0 0
Durant OK 61 76 51 80 / 60 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...11
Hazardous weather outlook, May 4, 11:01 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1201 PM CDT Mon May 4 2020
OKZ004>048-050>052-TXZ083>090-051015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1201 PM CDT Mon May 4 2020
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
There is a Slight Risk for severe thunderstorms today generally
east of a line from Ponca City to Oklahoma City and Duncan. Within
the slight risk area is an Enhanced Risk which covers parts of
northeast into southeast Oklahoma, including the cities of
Seminole, Holdenville, Coalgate, and Atoka.
The most likely time for severe storms today will be between 4 pm
and 11 pm. Thunderstorms are expected to develop along a cold
front during the late afternoon hours across central and
northeast Oklahoma, then spread south through the evening as the
cold front advances southward.
The primary hazards are very large hail up to the size of
baseballs and damaging winds, but there is also some potential for
a tornado as well. The tornado risk will be highest in the
Enhanced Risk area through early evening.
.Fire Weather...
Elevated to Near Critical fire weather conditions are expected
across southwest Oklahoma and western north Texas. Triple digit
heat will combine with a moderate wind and very low humidity to
elevate conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
.Thunderstorms...
Storm chances return Wednesday night through Thursday night.
Strong to severe thunderstorms will be possible late Thursday into
early Friday.
.Fire Weather...
Elevated fire weather conditions are expected to develop
across western Oklahoma and western north Texas Tuesday
afternoon.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 4, 3:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT Mon May 4 2020
OKZ029-030-042200-
Pottawatomie OK-Cleveland OK-
431 PM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie and
northeastern Cleveland Counties Until 500 PM CDT...
AT 426 PM CDT, satellite and radar indicated developing
thunderstorms over northern Cleveland County. These thunderstorms
may become strong to severe over the next 30 minutes as they move
east at 30 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3516 9703 3521 9741 3531 9746 3538 9718
3538 9705
TIME...MOT...LOC 2126Z 264DEG 34KT 3530 9721
BRBLocal storm report, May 4, 4:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 E NORMAN 35.22N 97.39W
05/04/2020 M1.25 INCH CLEVELAND OK PUBLIC
&&Event by event
46 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Cleveland
- When
- May 4, 4:05 PM CST
- Where
- Cleveland County, 2.82 mi E of Norman
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.220, -97.390
Hail, Cleveland
- When
- May 4, 4:07 PM CST
- Where
- Cleveland County, 3.45 mi S of Stella
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.270, -97.210
Hail, Cleveland
- When
- May 4, 4:11 PM CST
- Where
- Cleveland County, 4.57 mi W of Lake Thunderbird Dam
- Measured
- 3.25 in hail
- Reported by
- Public
- Coordinates
- 35.230, -97.300
Hail, Cleveland
- When
- May 4, 4:13 PM CST
- Where
- Cleveland County, 5.25 mi NE of Noble
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -97.320
Hail, Cleveland
- When
- May 4, 4:14 PM CST
- Where
- Cleveland County, 2.68 mi SW of Lake Thunderbird Dam
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.190, -97.250
Hail, Cleveland
- When
- May 4, 4:14 PM CST
- Where
- Cleveland County, 4.97 mi WSW of Lake Thunderbird Dam
- Measured
- 3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -97.300
Hail, Cleveland
- When
- May 4, 4:15 PM CST
- Where
- Cleveland County, 4.46 mi NE of Noble
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -97.340
Hail, Cleveland
- When
- May 4, 4:15 PM CST
- Where
- Cleveland County, 4.72 mi NNE of Noble
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.200, -97.350
Hail, Cleveland
- When
- May 4, 4:23 PM CST
- Where
- Cleveland County, 2.36 mi ENE of Lake Thunderbird Dam
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.230, -97.180
Hail, Pottawatomie
- When
- May 4, 4:24 PM CST
- Where
- Pottawatomie County, Pink
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.260, -97.120
Hail, Cleveland
- When
- May 4, 4:35 PM CST
- Where
- Cleveland County, 3.97 mi ENE of Slaughterville
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 35.120, -97.270
Hail, Cleveland
- When
- May 4, 4:38 PM CST
- Where
- Cleveland County, 6.83 mi SSE of Lake Thunderbird Dam
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.130, -97.170
Hail, Cleveland
- When
- May 4, 4:40 PM CST
- Where
- Cleveland County, 5.97 mi SSE of Lake Thunderbird Dam
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 35.140, -97.180
Hail, Cleveland
- When
- May 4, 4:42 PM CST
- Where
- Cleveland County, 7.46 mi SSE of Lake Thunderbird Dam
- Measured
- 3.41 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.120, -97.170
Tornado, Cleveland
- When
- May 4, 4:50 PM CST to 4:54 PM CST
- Where
- Cleveland County, 8.2 mi ENE of Lexington to 8.38 mi E of Lexington
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 35.034, -97.198
A tornado touched down just northwest of Moffett Road and SE 168th Street and moved south-southeast crossing State Highway 39. Trees were broken along Moffat Road and along 168th Street just north of Highway 39. A mobile home just south of Highway 39 suffered some roof damage.
Hail, Cleveland
- When
- May 4, 4:54 PM CST
- Where
- Cleveland County, 10.21 mi E of Lexington
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.020, -97.160
Hail, Cleveland
- When
- May 4, 4:55 PM CST
- Where
- Cleveland County, 7.36 mi E of Lexington
- Measured
- 3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.010, -97.210
Hail, Cleveland
- When
- May 4, 4:55 PM CST
- Where
- Cleveland County, 3.4 mi E of Lexington
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 35.010, -97.280
Hail, Pottawatomie
- When
- May 4, 5:00 PM CST
- Where
- Pottawatomie County, Macomb
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.150, -97.010
Hail, Cleveland
- When
- May 4, 5:05 PM CST
- Where
- Cleveland County, 8.65 mi ESE of Lexington
- Measured
- 2.75 in hail
- Reported by
- Social Media
- Coordinates
- 34.960, -97.200
Twitter pic, time estimate.
Hail, McClain
- When
- May 4, 5:05 PM CST
- Where
- McClain County, 1.13 mi E of Purcell
- Measured
- 3.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.010, -97.350
Hail, Cleveland
- When
- May 4, 5:09 PM CST
- Where
- Cleveland County, 7.86 mi ESE of Lexington
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.970, -97.210
Hail, Cleveland
- When
- May 4, 5:09 PM CST
- Where
- Cleveland County, 9.16 mi E of Lexington
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.990, -97.180
Hail, McClain
- When
- May 4, 5:19 PM CST
- Where
- McClain County, Wayne
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -97.320
Hail, McClain
- When
- May 4, 5:25 PM CST
- Where
- McClain County, Wayne
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -97.320
Hail, Garvin
- When
- May 4, 5:41 PM CST
- Where
- Garvin County, 1.38 mi N of Whitebead
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.780, -97.300
Hail, Garvin
- When
- May 4, 5:50 PM CST
- Where
- Garvin County, 1.14 mi W of Pauls Valley
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.740, -97.240
Time estimated from radar.
Hail, Garvin
- When
- May 4, 5:50 PM CST
- Where
- Garvin County, 5.74 mi NE of Pauls Valley
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.800, -97.150
Hail, Garvin
- When
- May 4, 5:53 PM CST
- Where
- Garvin County, 4.85 mi NE of Pauls Valley
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.790, -97.160
Hail, Garvin
- When
- May 4, 5:55 PM CST
- Where
- Garvin County, 0.89 mi SE of Pauls Valley
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.730, -97.210
Hail, Pontotoc
- When
- May 4, 6:02 PM CST
- Where
- Pontotoc County, 5.7 mi NW of Ada
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -96.760
Hail, Garvin
- When
- May 4, 6:08 PM CST
- Where
- Garvin County, 2.27 mi E of Elmore City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.620, -97.360
Hail, Pontotoc
- When
- May 4, 6:10 PM CST
- Where
- Pontotoc County, 2.82 mi SSE of Byng
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.820, -96.660
Hail, Garvin
- When
- May 4, 6:12 PM CST
- Where
- Garvin County, 2.07 mi S of Stratford
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 34.770, -96.960
Twitter pic, time estimate.
Hail, Garvin
- When
- May 4, 6:15 PM CST
- Where
- Garvin County, 4.75 mi WSW of Wynnewood
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.620, -97.240
Hail, Garvin
- When
- May 4, 6:15 PM CST
- Where
- Garvin County, 6.86 mi W of Wynnewood
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.650, -97.280
Hail, Garvin
- When
- May 4, 6:16 PM CST
- Where
- Garvin County, 4.49 mi WNW of Wynnewood
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.670, -97.230
Hail, Pontotoc
- When
- May 4, 6:35 PM CST
- Where
- Pontotoc County, Roff
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.630, -96.840
Hail, Carter
- When
- May 4, 6:45 PM CST
- Where
- Carter County, 3.7 mi WSW of Healdton
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.210, -97.550
Thunderstorm Wind, Pontotoc
- When
- May 4, 6:45 PM CST
- Where
- Pontotoc County, 6.16 mi SW of Fittstown
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.550, -96.710
Hail, Carter
- When
- May 4, 6:48 PM CST
- Where
- Carter County, Healdton
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -97.490
Hail, Carter
- When
- May 4, 6:50 PM CST
- Where
- Carter County, 3.97 mi SW of Healdton
- Measured
- 2.5 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.190, -97.540
Damage to a greenhouse, broken window panes.
Hail, Carter
- When
- May 4, 6:50 PM CST
- Where
- Carter County, 1.34 mi ESE of Healdton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.220, -97.470
Hail, Jefferson
- When
- May 4, 6:50 PM CST
- Where
- Jefferson County, Ringling
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -97.590
Hail, Carter
- When
- May 4, 6:55 PM CST
- Where
- Carter County, 1.72 mi W of Wilson
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 34.160, -97.460
Hail, Carter
- When
- May 4, 7:00 PM CST
- Where
- Carter County, Wilson
- Measured
- 3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.160, -97.430
Hail, Love
- When
- May 4, 7:31 PM CST
- Where
- Love County, 2.37 mi NNW of Burneyville
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.940, -97.320
Thunderstorm Wind, Love
- When
- May 4, 7:45 PM CST
- Where
- Love County, 1.8 mi SE of Burneyville
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.890, -97.280
Thunderstorm Wind, Love
- When
- May 4, 7:55 PM CST
- Where
- Love County, Leon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.880, -97.430
Trees and power poles downed in town, time estimated.
Hail, Love
- When
- May 4, 9:40 PM CST
- Where
- Love County, 2.82 mi SSE of Thackerville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.750, -97.130
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, May 4 to 7, 20202 deaths · 22 events
- Tornado and Flash Flooding in Missouri, May 4, 2020$6.6 million · EF0 · 14 events
- Flash Flood and Hail in Oklahoma, May 4, 2020$990,000 · 2.75 in hail · 39 events
- Hail in Arkansas, May 4, 2020$1.2 million · 5 in hail · 18 events
- Hail and Damaging Winds in Missouri, May 4, 2020$600,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Tennessee, May 4, 2020$125,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Kansas, May 4 to 5, 20202.75 in hail · 70 events
- Flash Flooding and Hail in Tennessee, May 4, 20201 injured · $55,000 · 3 in hail · 21 events
- Hail in Kansas, May 4, 20202 in hail · 25 events
- Hail and Damaging Winds in Kansas, May 4, 20201.5 in hail · 18 events
- Hail and Damaging Winds in Texas, May 4 to 5, 2020$10,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 4 to 5, 20201.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896807, 896808, 896809, 896810, 896811, 896812, 896813, 896814, 896815, 896816, 896817, 896818, 896819, 896820, 895769, 896821, 896822, 896823, 896824, 896825, 896826, 896827, 896828, 896829, 896830, 896831, 896833, 896834, 896835, 896836, 896837, 896838, 896839, 896840, 896841, 896842, 896843, 896844, 896845, 896846, and more.